Illinois Journal of Mathematics

Regularity for complete and minimal Gabor systems on a lattice

Christopher Heil and Alexander M. Powell

Full-text: Open access

Abstract

Nonsymmetrically weighted extensions of the Balian--Low theorem are proved for Gabor systems $\mathcal{G}(g,1,1)$ that are complete and minimal in ${L^2(\mathbb{R})}$. For $g\in{L^2(\mathbb{R})}$, it is proved that if $3 \lt p \leq4 \leq q \lt \infty$ satisfy $3/p + 1/q = 1$ and $\int|x|^p |g(x)|^2 \, dx \lt \infty$ and $\int|\xi|^q |\widehat{g}(\xi)|^2 \, d\xi \lt \infty$ then $\mathcal{G}(g,1,1) = \{e^{2\pi i n x} g(x-k)\}_{k,n \in{\mathbb{Z}}}$ cannot be complete and minimal in ${L^2(\mathbb{R})}$. For the endpoint case $(p,q)=(3,\infty)$, it is proved that if $g\in{L^2(\mathbb{R})}$ is compactly supported and $\int|\xi|^3 |\widehat{g}(\xi)|^2 \, d\xi \lt \infty$ then $\mathcal{G}(g,1,1)$ is not complete and minimal in ${L^2(\mathbb{R})}$. These theorems extend the work of Daubechies and Janssen from the case $(p,q)=(4,4)$. Further refinements and optimal examples are also provided.

Article information

Source
Illinois J. Math., Volume 53, Number 4 (2009), 1077-1094.

Dates
First available in Project Euclid: 22 November 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1290435340

Digital Object Identifier
doi:10.1215/ijm/1290435340

Mathematical Reviews number (MathSciNet)
MR2741179

Zentralblatt MATH identifier
1207.42025

Subjects
Primary: 42C15: General harmonic expansions, frames 42C25: Uniqueness and localization for orthogonal series
Secondary: 46C15: Characterizations of Hilbert spaces

Citation

Heil, Christopher; Powell, Alexander M. Regularity for complete and minimal Gabor systems on a lattice. Illinois J. Math. 53 (2009), no. 4, 1077--1094. doi:10.1215/ijm/1290435340. https://projecteuclid.org/euclid.ijm/1290435340


Export citation

References

  • G. Ascensi, Y. Lyubarksii and K. Seip, Phase space distribution of Gabor expansions, Appl. Comput. Harmon. Anal. 26 (2009), 277–282.
  • R. Balian, Un principe d'incertitude fort en théorie du signal ou en mécanique quantique, C. R. Acad. Sci. Paris 292 (1981), 1357–1362.
  • G. Battle, Heisenberg proof of the Balian–Low theorem, Lett. Math. Phys. 15 (1988), 175–177.
  • J. Benedetto, W. Czaja, P. Gadziński and A. M. Powell, The Balian–Low theorem and regularity of Gabor systems, J. Geom. Anal. 13 (2003), 239–254.
  • J. Benedetto, W. Czaja, A. M. Powell and J. Sterbenz, An endpoint $(1,\infty)$ Balian–Low theorem, Math. Res. Lett. 13 (2006), 467–474.
  • J. Benedetto and A. M. Powell, A $(p,q)$ version of Bourgain's theorem, Trans. Amer. Math. Soc. 358 (2006), 2489–2505.
  • J. Bourgain, A remark on the uncertainty principle for Hilbertian basis, J. Funct. Anal. 79 (1988), 136–143.
  • O. Christensen, An introduction to frames and Riesz bases, Birkhäuser, Boston, 2003.
  • I. Daubechies and A. J. E. M. Janssen, Two theorems on lattice expansions, IEEE Trans. Inform. Theory 39 (1993), 3–6.
  • H. G. Feichtinger and K. Gröchenig, Gabor frames and time-frequency analysis of distributions, J. Funct. Anal. 146 (1997), 464–495.
  • H. G. Feichtinger and T. Strohmer (eds.), Gabor analysis and algorithms: Theory and applications, Birkhäuser, Boston, 1998.
  • H. G. Feichtinger and T. Strohmer (eds.), Advances in Gabor analysis, Birkhäuser, Boston, 2003.
  • G. B. Folland, Harmonic analysis on phase space, Annals of Mathematics Studies, Princeton Univ. Press, Princeton, NJ, 1989.
  • S. Z. Gautam, A critical-exponent Balian–Low theorem, Math. Res. Lett. 15 (2008), 471–483.
  • K. Gröchenig, Foundations of time-frequency analysis, Birkhäuser, Boston, 2001.
  • K. Gröchenig, An uncertainty principle related to the Poisson summation formula, Studia Math. 121 (1995), 87–104.
  • C. Heil and A. M. Powell, Gabor Schauder bases and the Balian–Low theorem, J. Math. Phys. 47 (2006), 113506.
  • A. J. E. M. Janssen, A decay result for certain windows generating orthogonal Gabor bases, J. Fourier Anal. Appl. 14 (2008), 1–15.
  • S. Lang, Complex analysis, 4th ed., Springer, New York, 1999.
  • E. Lieb and M. Loss, Analysis, 2nd ed., Amer. Math. Soc., Providence, RI, 2001.
  • F. Low, Complete sets of wave packets, A passion for physics–-Essays in honor of Geoffrey Chew (C. DeTar et al., eds.), World Scientific, Singapore, 1985, pp. 17–22.
  • S. Nitzan and J.-F. Olsen, From exact systems to Riesz bases in the Balian–Low theorem; available at arXiv:0906.2302.
  • E. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, NJ, 1970.